Iowa, 2010

Flooding in Iowa, March 14 to 31, 2010

March 14 to 31, 2010 · NWS DMX · 5 events in 4 counties and zones

The flooding that began earlier in the month continued as the warmer air moved north. Much of the secondary flooding of the month occurred over northern Iowa in places that hadn't already reached flood stage from the first wave of melting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The flooding that began earlier in the month continued as the warmer air moved north. Much of the secondary flooding of the month occurred over northern Iowa in places that hadn't already reached flood stage from the first wave of melting. In addition, rainfall during the middle of the month helped to push a few rivers over the central counties to at or above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 11:42 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 14, 11:42 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT SUN MAR 14 2010

.SHORT TERM /TODAY/...
LOW OVER SOUTHERN INDIANA NOW BEGINNING TO PULL AWAY FROM THE
REGION. STILL IN NORTH NORTHEAST FLOW...WHICH HAS BEEN RATHER MILD
FOR THE OVERNIGHT HOURS. DRIER AIR IS TRYING TO MOVE INTO NORTHEAST
IA AND IS BEING INGESTED INTO THE FLOW. THICKER STRATUS/FOG OVER THE
WEST CONTINUES TO DRIFT AWAY FROM THE AREA EARLY.  STILL SOME PATCHY
FOG THIS MORNING...ESPECIALLY WEST. MODELS NOT PICKING UP ON THE
CONTINUED STRATUS FORMING OFF SOUTHERN LAKE MICHIGAN TO OUR EAST AND
FILLING WEST. FEEL THAT THE NORTHEAST/NORTH MAY SEE SOME BREAKS
TODAY...BUT MANY OF US WILL REMAIN CLOUDY FOR THE BULK OF THE DAY.
NONE THE LESS...MILD LOWS NOW WILL TRANSLATE INTO MILD AFTERNOON
HIGHS...NOW THAT THE SNOW HAS MELTED ACROSS MUCH OF THE CENTRAL AND
SOUTH. NORTHWEST WILL BE A DIFFERENT STORY WITH MORE SNOW PACK AND
LIKELY TO SEE COOLER READINGS OVER THAT AREA TODAY. WILL CONTINUE
FLASH FLOOD WATCH FOR TODAY WITH POTENTIAL FOR ADDITIONAL ICE JAMS
CONTINUE ACROSS THE NORTH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
LO PRES WILL MOVE OUT OF THE AREA WITH WEAK RIDGING TAKING OVER FOR
THE FIRST PART OF THE WEEK.  IN SPITE OF THAT...A STRONG UPR LVL SYS
WILL SWEEP SWD ACRS THE CENTRAL CONUS TUE AND TUE NGT.  DO NOT
EXPECT TO SEE MUCH OUT OF IT OTHER THAN ISOLD TO SCT -RN.  ONCE THAT
PASSES HIGH PRES BOTH SFC AND ALF WILL DOMINATE THE WX FOR WED THRU
THU.  NEXT WX SYS POISED TO AFFECT THE AREA FRI INTO THE WKND.  WITH
COLDER AIR WORKING INTO THE SYS...WOULD EXPECT TO SEE PCPN BECOME
MORE MXD RASN AS WE HAD INTO FRI NGT AND SAT.  ATTM IT DOES NOT
APPEAR LKLY THAT THERE WILL BE SIG AMTS WITH THIS SYS...BUT A NARROW
BAND OF HEAVIER SNOW IS A POSSIBILITY LATE FRI NGT OR ERY SAT.

&&

.AVIATION...
14/18Z...SIGNIFICANT CLOUD EROSION HAS OCCURRED FROM NE INTO CENTRAL
IA WITH VFR CONDITIONS ALL THE WAY THROUGH TO KDSM/KOXV.
IMPROVEMENT IS PUSHING MORE SOUTH THAN WEST AT THE MOMENT HOWEVER
WITH LIFR CONDITIONS STILL FROM KADU/KAXA/KFXY AND POINTS WEST.
EXPECT THIS LIFTING TO CEASE SHORTLY AFTER SUNSET WITH AND THEN MOVE
EVER SO SLOWLY EASTWARD WITH NNWLY LOW LEVEL WINDS.  HAVE LITTLE
CONFIDENCE HOW LOW CONDITIONS WILL DROP...OR THE TIMING...SO HAVE
BROAD BRUSHED IFR FOR A START.  LOWEST END CLOSER TO THE NW SNOWPACK.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS
THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER.
THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST
SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK
OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO
NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.

ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE
ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD
THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS
EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24
HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE
PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME
THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH
THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM
HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE
AREA...ESTHERVILLE...AND DAKOTA CITY. DUE TO THE WIDESPREAD
POTENTIAL FOR FLASH FLOODING FROM THE JAMS...THE FLASH FLOOD WATCH
CONTINUES THROUGH THE DAY TODAY FOR COUNTIES ALONG AND NORTH OF U.S.
HWY 20. IT IS VERY POSSIBLE THAT THE WATCH WILL BE EXTENDED FOR
LONGER IN TIME FOR A GROUPING OF COUNTIES IN THE FAR NORTHWEST WHERE
SIGNIFICANT RISES IN RIVERS WILL NOT HAVE OCCURRED UNTIL LATER TODAY
OR THE EARLY PART OF THIS WEEK.

MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND
FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS
SOIL MOISTURE TAKES A WHILE TO FIND ITS WAY INTO THE STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH SUNDAY
FOR NORTH CENTRAL IOWA.

&&

SHORT TERM...REV
AVIATION...BSS
LONG TERM...MS MAR 10
HYDROLOGY...ZOGG/REV/MJB
Hazardous weather outlook, Mar 14, 4:54 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CDT SUN MAR 14 2010

IAZ044>050-057>062-070>075-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
554 AM CDT SUN MAR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE...ESPECIALLY IN RIVER BASINS NORTH OF
INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. LOCALLY
DENSE FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL PERSIST INTO NEXT WEEK AS SNOW MELT CONTINUES AND
RUNOFF FLOWS INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY
AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ004>007-015>017-023>028-033>039-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
554 AM CDT SUN MAR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ICE JAMS REMAIN POSSIBLE THROUGH TODAY AND FLOODING WILL ALSO
CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE
IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH
THE NEXT WEEK. FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

In the hours before

Special weather statement, Mar 14, 9:41 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT SUN MAR 14 2010

IAZ004>007-015>017-023-024-033-034-044-045-141700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON...CARROLL
1041 AM CDT SUN MAR 14 2010

AREAS OF DENSE FOG WILL CONTINUE OVER NORTHWEST IOWA THROUGH THE
MORNING HOURS. VISIBILITY WILL BE REDUCED TO LESS THAN ONE HALF
MILE AT TIMES.

TRAVELERS ARE URGED TO EXERCISE CAUTION...ALLOW EXTRA TIME TO
REACH THEIR DESTINATION SAFELY. USE LOW BEAM HEADLIGHTS AND ALLOW
FOR EXTRA STOPPING DISTANCE AND EXTRA SPACE BETWEEN VEHICLES.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Humboldt

When
March 14, 12:27 PM CST to March 31, 11:59 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Emmet

When
March 14, 12:45 PM CST to March 31, 11:59 PM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

Flood, Humboldt

When
March 16, 8:22 AM CST to March 18, 8:16 PM CST
Where
Humboldt County, 2.41 mi WSW of Brock Ranch Arpt to 1.95 mi ENE of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.803, -94.091

Flood, Palo Alto

When
March 16, 3:28 PM CST to March 31, 11:59 PM CST
Where
Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.241, -94.756

Flood, Marion

When
March 19, 12:27 PM CST to March 20, 12:18 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214775, 214773, 214772, 214774, 214776.